Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Considering a Switch from Tenofovir Alafenamide to Entecavir - Seeking Advice

Hello,

I am a 32-year-old male, diagnosed with chronic hepatitis B since birth and have been on antiviral treatment for the past 15 years. I want to share my current medical status and seek your insights regarding a proposed change in my medication.

Here are my present health details:
- HbsAg positive
- HbeAg positive
- HBV DNA undetected
- Hbs Quantitative stable around 3,000 units (previously it was around 50,000)
- Normal blood count and liver functions
- No steatosis
- No mutations to Lamivudine or Entecavir
- Genotype D (I'm from Europe)

I initially started my therapy with Tenofovir and for the past 4 years, I have been on Tenofovir Alafenamide. Recently, my doctor raised concerns regarding my cholesterol levels, which could potentially put me at risk of heart disease and fatty liver in the future. My LDL cholesterol has been hovering around 240 mg/dL over the past 4 years, considerably above the normal upper limit of 130.

Considering my normal weight status and other health parameters, my doctor suspects Tenofovir Alafenamide might be causing the elevated cholesterol. He recommended Omega-3 supplements and proposed a potential switch to Entecavir.

Given this context, I would greatly appreciate your thoughts:
- Do you think the switch from Tenofovir Alafenamide to Entecavir is warranted in my case?
- How is the switch typically executed? Would I need to take both medications in parallel for a certain period?
- What do you see as the pros and cons of this proposed decision?

Any advice or shared experiences would be highly valuable. Thank you in advance for your insights.
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
You may find this article interesting:
Risk of dyslipidemia in chronic hepatitis B patients taking tenofovir alafenamide: a systematic review and meta-analysis

    Eui Gwon Hwang, Eun-Ae Jung, Jeong-Ju Yoo, Sang Gyune Kim & Young Seok Kim

Hepatology International volume 17, pages 860–869 (2023)

Conclusions

TAF continues to worsen lipid profiles including LDL-c, TC(Total Cholesterol), and TG(Total triglyceride) after 6 months of use compared to the other NAs.
Helpful - 1
1 Comments
Unfortunately is quite a major side effect. And a silent one - but a killer in the as if cans produce heart disease and fatty liver.
Avatar universal
i would switch to etv 1mg and retest after 6months, i personally stopped tdf for severe side effects on kidneys, osteopenia and humeral head osteonecrosis.of course this is after many years of use like you
for example also my mother cant tollerate TAF and switched back to etv

etv is less potent on hbsag but if there is no continuous decline it is more important to use the safest nuc
Helpful - 1
9 Comments
Thank you for your point of you Stef. Similarly the doctor is thinking. Why do you suggest the 1 mg, instead of 0.5 mg Entecavir? Thank you again
etv is actually the most potent nuc we have, just very underdosed, so i'd use 1mg if possible because more potent.
all nucs have been dosed according to the max dose with toxicity while etv has no toxicity even at 40mg.some doctors are starting to use higher doses on nucs non responders or on those with resistance...who knows 20mg etv might be safe and more potent on hbsag than tdf but it is generic now so i am sure there will be no push on its use
as regards very high ldl, are you on a strict keto diet?did increase of ldl happen only after TAF?did you also experience weight gain or increase of waist size?fatigue?hair loss?
Hey Stef, sorry for my late reply. In the past, before TAF, I have taken tenofovir and my ldl was high at that time as well, even though I was really skinny. I was about 61 kg and 178 cm tall. After switching to TAF I had the weight increased till around 70kg and the ldl around 20% increased from a baseline that was already over the normal high limit. In terms of diet. I have none. I just eat diverse. The only food that I don’t eat is cow meat.
ok definitely an increase (over your baseline) due to TAF, my mother had all the same problems...weight, ldl plus extreme fatigue, hair loss and maybe even worsening of kidneys function..we are still comparing tests with etv.all TAF studies push too much, i dont trust them 100% i prefer to double check by tests and compare
The problem with entecavir is like that I have tried it for 6 months, before going with TAF, and ETV was creating to me intense dizziness- like almost unable to walk without the sensation that I will fall. I’m curious if I will tray again ETV - if the reaction will be the same. Stef do you know the transition protocol- is for few weeks you take both TAF and ETV and then after that you remain only on ETV? Or is a cold turkey switch?
i dont know if there is a study or protocol on this, when i was in pisa researchers said to combo for 1 week and then transition to the new drug.my mother switched from one to the other immediately but she is hbsag neg, all negative 23 years, it is just for prevention
in case you get side effects from etv too you may keep TAF and see if fermented red rice is ok to lower your ldl instead of statins
Thank you for your point of view Stef.
Avatar universal
Switching to entecavir will not help much, however personally I find only one advantage that entecavir causes a higher cure rate than tenofovir. But that is very meagre.
Helpful - 1
Avatar universal
I started vemlidy March 29, 2022 ; HBV DNA undectable after 3 months of Vemlidy. (HBV DNA was around 2,000 to 3,500 iu/ml, AST/ALT normal before treatment)

I switched to entecavir 0.5mg in November, 2022 due to high price of Vemlidy. My HBV DNA is still undectable as of today.

I just stopped Vemlidy for 1 day before switching to Entecavir. You should consult your doctor on how to switch to entecavir.

I think entecavir has less side effects than TDF, TAF.
Helpful - 0
1 Comments
Thank you for your insight. Really helpful. And happy for you that you are doing good on ETV 0.5. All the best
Avatar universal
Rising cholesterol in thin person is not an uncommon phenomenon. There are various familial and genetic predisposition to dyslipidemia. So simple answer is u should change your diet(low oily and spicy, add daily fresh fruits), keep an active life style with walking and exercise, medications are tab Atorvastatin daily once and nicotinamide (vit b complex) daily. This will help
Helpful - 0
Avatar universal
I think your doctor is wrong on this.
Tenofovir alafenamide (TAF), has been linked with slight increases in LDL cholesterol. However, research suggests the risk may be modest. Tenofovir disoproxil fumarate (TDF) has been linked with a lowering of lipids, but the clinical significance of this finding is not known
Helpful - 0

You are reading content posted in the Hepatitis B Community

Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.